Prolonged spontaneous normocalcaemia in pseudohypoparathyroidism from resorption of soft tissue calcium deposits: a cautionary tale

BMJ Case Rep. 2014 Jan 30;2014:bcr2013202729. doi: 10.1136/bcr-2013-202729.

Abstract

A 42-year-old man diagnosed with pseudohypoparathyroidism and Albright's hereditary osteodystrophy as an infant was lost to follow-up and remained, unmonitored, on calcitriol and calcium for over 20 years. He presented after having an ST-elevation myocardial infarction. In addition to coronary artery calcifications, he was found to have diffuse subcutaneous and joint calcifications. His calcium, phosphate and parathyroid hormone (PTH) levels were normal, and given the lack of prior documentation in the diagnosis he was instructed to discontinue calcitriol and calcium until further investigations were completed. Despite stopping the medication, his serum calcium remained normal for over 1 year. It was not until 18 months later, when his soft tissue calcium stores were depleted, that he finally developed symptomatic hypocalcaemia and an elevated PTH. This case not only emphasises the importance of long-term follow-up for patients with pseudohypoparathyroidism, but also highlights the potential complications of long-term, unmonitored, calcitriol use.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Calcinosis / etiology
  • Calcitriol / adverse effects*
  • Calcium / adverse effects*
  • Coronary Artery Disease / etiology*
  • Humans
  • Hypocalcemia / etiology
  • Joint Diseases / etiology
  • Lost to Follow-Up
  • Male
  • Myocardial Infarction / etiology*
  • Parathyroid Hormone / blood
  • Pseudohypoparathyroidism / complications
  • Pseudohypoparathyroidism / drug therapy*
  • Subcutaneous Tissue
  • Vascular Calcification / etiology*

Substances

  • Parathyroid Hormone
  • Calcitriol
  • Calcium